Alert archive / Kansas / Flash Flood Warnings in 2014

Flash Flood Warning 34, NWS Goodland, KS

August 27, 2014Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 27, 2014, 5:26 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2014, 5:26 PM CDT (22:26 UTC)
Expired
Aug 27, 2014, 8:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:20 PM CDTFLASH FLOOD4 Wnw Studley, KSWATER OVER COUNTY ROADS NEAR SHERIDAN LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 114 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WGUS53 KGLD 272226
FFWGLD
KSC063-179-280130-
/O.NEW.KGLD.FF.W.0034.140827T2226Z-140828T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM CDT WED AUG 27 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 830 PM CDT
    
* AT 524 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
  PRODUCING HEAVY RAIN AND FLOODING ON COUNTY ROADS IN NORTHEASTERN 
  GOVE COUNTY. RADAR ESTIMATES UP TO THREE INCHES OF RAIN HAVE 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GOVE...QUINTER...GRAINFIELD...PARK...TASCO...STUDLEY AND GOVE CITY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3886 10024 3885 10054 3945 10040 3946 10016
      3913 10016 3913 10015 3903 10015

$$

DR
1 follow-up statement
062 
WGUS73 KGLD 280136
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM CDT WED AUG 27 2014

KSC063-179-280145-
/O.EXP.KGLD.FF.W.0034.000000T0000Z-140828T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-SHERIDAN KS-
836 PM CDT WED AUG 27 2014

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GOVE AND SOUTHEASTERN
SHERIDAN COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. HOWEVER...ADDITIONAL HEAVY WILL BE POSSIBLE 
THROUGHOUT THE NIGHT...AND COULD ONCE AGAIN CAUSE FLASH FLOODING.

LAT...LON 3886 10024 3885 10054 3945 10040 3946 10016
      3913 10016 3913 10015 3903 10015

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:09 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 27, 2:09 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT WED AUG 27 2014

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY)
ISSUED AT 1222 PM MDT WED AUG 27 2014

MESSY SITUATION WITH MOIST SOUTHEASTERLY LOW LEVEL FLOW BENEATH LARGE
UPPER LOW OVER NW COLORADO WHICH WILL SEND A SERIES OF IMPULSES
NORTHEAST OVER THE AREA. AS CLOUDS CONTINUE TO THIN OUT THIS
AFTERNOON...SFC HEATING WILL GENERATE POCKETS OF MODERATE
INSTABILITY WITH TSRA DEVELOPING BY EARLY AFTERNOON. WV SATELLITE
SHOWS THE FIRST UPPER SHORT WAVE TROUGH LIFTING INTO EASTERN
COLORADO AT THE MOMENT WHICH WILL ENHANCE PRECIP CHANCES THIS
AFTERNOON AND EVENING OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA.
A FEW STORMS WILL BECOME SEVERE WITH MAINLY A LARGE HAIL THREAT.

A SECOND SHORT WAVE TROUGH CLOSER TO THE UPPER LOW WILL MOVE
ACROSS CENTRAL COLORADO THIS AFTERNOON WHICH WILL GENERATE A
SECOND AREA OF TSRA WHICH WILL REACH EASTERN COLORADO AND WESTERN
KANSAS THIS EVENING...CONTINUING TONIGHT. POTENTIAL FOR SEVERE
AGAIN THIS EVENING IN WESTERN COUNTIES WITH THE SECOND ROUND OF
STORMS WHICH WILL TRANSITION TO MORE OF A HEAVY RAIN THREAT
OVERNIGHT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 1256 PM MDT WED AUG 27 2014

UPPER TROUGH AXIS WILL MOVE ACROSS THE FORECAST AREA THURSDAY
NIGHT WITH SCATTERED THUNDERSTORMS. BEST MOISTURE AND INSTABILITY
WILL BE IN EASTERN AREAS...BUT DEEP LAYER SHEAR WILL BE FAIRLY LOW
SO OVERALL SEVERE THREAT LOOKS LIMITED. STORMS WILL END WEST TO
EAST AFTER MIDNIGHT. ISOLATED SHOWERS/THUNDERSTORMS MAY LINGER IN
FAR EASTERN AREAS FRIDAY MORNING...OTHERWISE FRIDAY WILL BE DRY AS
SHORTWAVE RIDGING DEVELOPS. THE RIDGE BREAKS DOWN RATHER QUICKLY
AS NEXT TROUGH DIGS INTO THE NORTHERN ROCKIES ON SATURDAY.
DISTURBANCES ROTATING AROUND THE BASE OF THE TROUGH OUT OF
NORTHERN COLORADO WILL BRING SLIGHT THUNDERSTORM CHANCES SATURDAY
NIGHT AND SLIGHTLY BETTER CHANCES SUNDAY AFTERNOON AND SUNDAY
NIGHT. THAT SYSTEM WILL SLOWLY LIFT NORTHWARD EARLY NEXT
WEEK...BUT WILL BE CLOSE ENOUGH ON MONDAY FOR CONTINUED LOW
CHANCES OF SHOWERS/THUNDERSTORMS. PRECIPITATION CHANCES WILL BEGIN
TO DECLINE TUESDAY AND WEDNESDAY WITH A RIDGE REBUILDING ACROSS
THE SOUTHERN PLAINS.

TEMPERATURES WILL BE NEAR NORMAL ON FRIDAY...ABOVE NORMAL OVER THE
WEEKEND...SLIGHTLY BELOW NORMAL MONDAY AND TUESDAY AND THEN NEAR
NORMAL ON WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1222 PM MDT WED AUG 27 2014

LARGE SLOW-MOVING UPPER LOW OVER NORTHWEST COLORADO WILL IMPACT
BOTH TAF SITES WITH BROKEN TO OVERCAST SKIES AND SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS THROUGH THE TAF PERIOD. A SURFACE LOW
WILL ULTIMATELY FORM OVER SOUTHERN COLORADO THIS EVENING AND MOVE
INTO WESTERN KANSAS TONIGHT. CEILINGS WILL BE FL030-040 THIS
AFTERNOON AND EVENING WITH CONDITIONS DETERIORATING OVERNIGHT TO
IFR AS THE LOW MOVES CLOSER. TSRA WILL BE HIT AND MISS VARIETY
FROM 18Z-22Z WITH BEST CHANCES AFTER 02Z AT KGLD AND AFTER 22Z AT
KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...024
AVIATION...DLF
Hazardous weather outlook, Aug 27, 11:45 AM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED AUG 27 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE TRI-STATE REGION. THIS AFTERNOON...SCATTERED
THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT ACROSS WESTERN KANSAS AND
SOUTHWEST NEBRASKA. SOME OF THESE STORMS WILL BECOME SEVERE WITH
HAIL TO THE SIZE OF WALNUTS BEING THE MAIN THREAT AS THEY MOVE
NORTHEAST AROUND 25 MPH.

FURTHER WEST OVER COLORADO...STRONG TO SEVERE STORMS WILL DEVELOP
THIS AFTERNOON OVER THE FRONT RANGE WHICH WILL MOVE INTO EASTERN
COLORADO THIS EVENING AND INTO AND WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATER THIS EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THESE STORMS EARLY ON...WITH THE SEVERE
WEATHER THREAT DIMINISHING DURING THE EVENING AS STORMS TRANSITION
TO MORE OF A HEAVY RAIN THREAT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND
EVENING EAST OF HIGHWAY 27. LARGE HAIL UP TO HALF DOLLAR SIZE
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA AND BY PHONE ARE
APPRECIATED.

DLF

In the hours before

Local storm report, Aug 27, 3:44 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            7 W ATWOOD              39.81N 101.17W
08/27/2014                   RAWLINS            KS   TRAINED SPOTTER

            BEAVER CREEK OUT OF ITS BANKS. MINOR FLOODING OCCURRING.

&&

024
Special weather statement, Aug 27, 3:48 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT WED AUG 27 2014

COZ090-272115-
YUMA COUNTY CO-
248 PM MDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
315 PM MDT...

AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAUNETA...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAUNETA AND ALVIN.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 253 AND 269.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 10205 4019 10210 4020 10251 4044 10245
TIME...MOT...LOC 2048Z 191DEG 18KT 4036 10230

DR
Special weather statement, Aug 27, 4:28 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM CDT WED AUG 27 2014

NEZ081-272215-
RED WILLOW NE-
428 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED WILLOW COUNTY UNTIL
515 PM CDT...

AT 428 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DANBURY...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANOLA...BARTLEY...DANBURY AND LEBANON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4003 10019 4002 10051 4035 10043 4035 10020
TIME...MOT...LOC 2128Z 200DEG 26KT 4010 10037

DR
Special weather statement, Aug 27, 4:41 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM CDT WED AUG 27 2014

KSZ015-016-029-272230-
GOVE KS-GRAHAM KS-SHERIDAN KS-
441 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM...NORTHEASTERN
GOVE...SOUTHEASTERN SHERIDAN AND SOUTHERN NORTON COUNTIES UNTIL 530
PM CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TASCO TO NEAR GOVE CITY...
AND MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOVE...QUINTER...GRAINFIELD...MORLAND...PARK...SAINT PETER...
PENOKEE...STUDLEY...TASCO AND GOVE CITY.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 93 AND
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3913 10015 3889 10015 3884 10062 3941 10038
      3957 9991 3913 9989
TIME...MOT...LOC 2140Z 211DEG 19KT 3937 10028 3889 10049

DR
Special weather statement, Aug 27, 4:53 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT WED AUG 27 2014

COZ090-272300-
YUMA COUNTY CO-
353 PM MDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL YUMA COUNTY UNTIL
500 PM MDT...

AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF WAUNETA. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL YUMA
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4044 10215 4031 10220 4031 10244 4044 10242
TIME...MOT...LOC 2153Z 176DEG 2KT 4040 10230

DR
Local storm report, Aug 27, 5:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      5 S PARK                39.05N 100.37W
08/27/2014                   GOVE               KS   TRAINED SPOTTER

            ONE FOOT OF WATER ACROSS COUNTY ROAD 58

&&

JJM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:46 PM CDTSpecial Weather StatementGLDGreeley44 min
Aug 26, 9:03 PM CDTFlash Flood WarningGLDGreeley3 hr
Aug 26, 9:15 PM CDTSpecial Weather StatementGLDSherman45 min
Aug 26, 10:21 PM CDTSpecial Weather StatementGLDThomas24 min
Aug 26, 11:45 PM CDTSpecial Weather StatementGLDRawlins, Thomas45 min
Aug 27, 12:25 AM CDTSpecial Weather StatementGLDCheyenne, Decatur, Rawlins, Sheridan, Thomas35 min
Aug 27, 3:39 PM CDTAreal Flood WarningGLDRawlins6 hr
Aug 27, 4:13 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan25 min
Aug 27, 4:41 PM CDTSpecial Weather StatementGLDGove49 min
Aug 27, 5:36 PM CDTSpecial Weather StatementGLDGraham, Norton54 min
Aug 27, 6:02 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas28 min
Aug 27, 6:24 PM CDTFlash Flood WarningGLDGraham3 hr
Aug 27, 6:37 PM CDTSpecial Weather StatementGLDGraham, Norton, Sheridan, Thomas38 min
Aug 27, 6:42 PM CDTSevere Thunderstorm WarningGLDGraham25 min

Nearby

Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.